Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

CES symptoms or pain meds side affects??

rowanberryrrowanberry Posts: 27
edited 06/11/2012 - 8:59 AM in Lower Back Pain
Hello - I have had lower back pain for about 4 months it's a suspected prolapsed disc - for the last couple of days it seems to be getting a bit better :) However my GP kept asking me if I had any bladder or bowel changes and I didn't until now. I know this could be a sign of CES but as I don't have all the symptoms I'm not sure and thought it might be a side affect of the pain meds.

The symptoms are: taking a while for my brain to realise I need a pee! Like twenty seconds and having to 'push' when I start going (I'm a female by the way)


Not having sensation when having bowels open - I mean the pushing sensation - that's causing a bit of a problem :(

oh this is soooo embaressing!!

However I am on Codine 30mg 4 x a day (as most people know does cause constipation)

AND on the plus side I don't have any other numbness - only tingling in my big toe. AND my back pain seems to be improving - it must be 50% better.

I did speak to a doctor when the bladder thing started and he said they are only concerned if there is incontinence (actually he was quite rude and told me to take more painkillers!)

Anyone have anything similar - I thought it might be the codine as it could interfere with messages to the brain so not going to take any today and see if it improves.

Happy Christmas everyone - thanks in advance for any suggestions :)



  • SavageSavage United StatesPosts: 5,476
    ...you have is worth reporting. Then one would think the doc would give explanation..reassurance.. anything but rude.

    Re' going to the bathroom...urinating..I don't know how normal it is...but I have had times like that..not consistenly.

    And I'm not exactly sure with the description of the bowels. If you are talking about... surprise.. involuntaty bowel movement.. that can happen also. It can happen if you are taking med to "wake up" the intestines after your surgery.

    But I not a doc and I really believe in communication with doctor and let him reassure me or
    if doc is concerned..we do whatever testing he wants.

    Let us know what you learn.
    I wish you a very pleasant Christmas and hope your pain level is tolerable. :)
    Spine-Health Moderator
    Please read my medical history at: Medical History

  • thank you :) I know you would think a doctor wouldn't be rude, I felt really angry. When I think about how much he's getting paid to be rude to me!! I'm just worried that there could be nerve damage.

    It's a lack of feeling down there. Not being able to go. It doesn't feel normal but the good thing is my back feels so much better today.

    I will keep you updated

    thanks again :)

  • I have spoken with a nurse and given a bit more detail than I can write on here! He said it is a cause for concern and sounds like nerves are involved and I should see my GP when they open on Wednesday to get the MRI moved forward. Nothing they will do over Christmas unless I become inncontinent (it's the opposite at the moment)

    I'm really worried but can't really do much so trying to enjoy the rest of Christmas (lying down!)

  • When I take pain medication I also have the exact same bathroom "issue". Same thing if I have too much to drink (Which by the way is never any more because I don't drink now). The more pain medication I take the longer it takes for me to start going to the bathroom.

    Sorry to hear your doctor was rude. I have had a few rude doctors as well. I am fortunate now to have a great PM doctor but I still have a not so great GP.
    ACDF C4-5 June 23rd, 2011

    Another surgery in the near future. I am 26 years old.

    Current Meds- Norco 7.5/325, Cymbalta 60mg, Gabapentin, Adderall 20mg
  • thanks, that is reasuring to know. I did wonder if it could be a side affect of the codine. As my pain has improved I am not going to take it for a few days and see if that helps with the numbness.

    I am still so cross with the doctor being rude - All the way through this I was asked about bowel and bladder symptoms, and told the moment I had anything different I should let them know, and when I do, the doctor I speak to treats me as if I am stupied and wasting his time! When I think about how much he gets paid gggrrrrr.

    Anway here's hoping it is a side affect of the meds and not nerve involvement - I will keep you updated

  • welcome to spine health! Sorry that you are having these issues.

    I can relate to your bowel issue completely! I feel that I have no feeling in that area and don't have the pushing sensation. I am also very constipated, and have to take something for it every day.

    Wishing you all the best, hope that you get some answers. I really should mention this to my doctor as well....

    >:D< Karen
    >:D< >:-D< : Karen
    L3-S1 herniation and bulges, stenosis, mod facet,ddd,impinged nerves,coccydinia
    discectomy/lami July 2011-unsuccessful
    adr L5-S1 Feb 2012
  • Hi
    I think you seem to be getting a rough deal with your GP's. I would keep pestering until someone takes you serious at the surgery.My GP is very clear that i must notify him straight away if i get any changes in bowel or bladder habits. He was very concerned when i had loss of feeling in my big toe.

    I am glad to hear you are feeling a bit better and think that you are probably right about the codine causing constipation if you get any worse though why not go to a and e. At least they might reasure you.

    I would at least make sure you try and see someone on Wednesday as the having to push when urinating sounds a bit worrying as the ces symptoms are stopping urinating as well as incontinence. I know our national health is in a bad way but keep on at your GP until he get's the message that you are concerned, don't get lost in the system. Hope you get seen on Wednesday
  • Well I saw my GP today and he isn't too worried about it all, he thinks it is the codine causing some of the problems I described earlier - my leg pain is worse and the back pain has flared up again. I'm getting used to it doing that now. I seem to have a couple of good days and then bad days.

    The pain is changing all the time. it pops up randomly in my hips, feet, thighs, calves, groin, back, even my arms hurt!!! Sitting has become a major problem! GP thinks that with everything I am describing there might be 2 discs leaking onto the nerves. He can't bring the MRI forward so looks like I'm going to have to wait a few weeks to know anything for sure.

    I have decided to try and get back to work. I am feeling quite down, my life has stopped. Today I managed to wash up AND load the washing machine - it felt like a massive achivement. Yet a few months ago I worked full time, have 4 children and never stopped!!! In fact I would never ever go to bed in the day - now I spend most of my time there. How am I ever going to get back to normal???

    I also decided to be positive about the pain and to try and live with it and not be disabled by it - however that lasted about 3 hours :( then I went to bed.

    Sorry - feeling a bit sorry for myself but I will pick up and try again tomorrow :)
This discussion has been closed.
Sign In or Register to comment.